Next Articles

IMPLICIT-EXPLICIT SCHEME FOR THE ALLEN-CAHN EQUATION PRESERVES THE MAXIMUM PRINCIPLE

Tao Tang1, Jiang Yang2   

  1. 1. Department of Mathematics, Southern University of Science and Technology, Shenzhen, Guangdong 518055, China;
    2. Department of Applied Mathematics, Columbia University, New York, NY 10027, USA
  • Received:2014-08-18 Revised:2015-12-23 Online:2016-09-15 Published:2016-09-15

Tao Tang, Jiang Yang. IMPLICIT-EXPLICIT SCHEME FOR THE ALLEN-CAHN EQUATION PRESERVES THE MAXIMUM PRINCIPLE[J]. Journal of Computational Mathematics, 2016, 34(5): 451-461.

It is known that the Allen-Chan equations satisfy the maximum principle. Is this true for numerical schemes? To the best of our knowledge, the state-of-art stability framework is the nonlinear energy stability which has been studied extensively for the phase field type equations. In this work, we will show that a stronger stability under the infinity norm can be established for the implicit-explicit discretization in time and central finite difference in space. In other words, this commonly used numerical method for the Allen-Cahn equation preserves the maximum principle.

CLC Number: 

[1] S.M. Allen and J.W. Cahn, A microscopic theory for antiphase boundary motion and its application to antiphase domain coarsening, Acta Metall, 27(1979), 1085-1095.

[2] D.J. Eyre, An unconditionally stable one-step scheme for gradient systems, June 1998, unpublished, http://www.math.utah.edu/eyre/research/methods/stable.ps.

[3] L.C. Evans, H.M. Soner and P.E. Souganidis, Phase transitions and generalized motion by mean curvature, Commun. Pure Appl. Math., 45(1992), 1097-1123.

[4] X. Feng and A. Prohl, Numerical analysis of the Allen-Cahn equation and approximation for mean curvature flows, Numer. Math., 94(1) (2003), 33-65.

[5] X. Feng, H. Song, T. Tang and J. Yang, Nonlinearly stable implicit-explicit methods for the Allen-Cahn equation, Inverse Problems and Image, 7(2013), 679-695.

[6] X. Feng, T. Tang and J. Yang, Stabilized Crank-Nicolson/Adams-Bashforth schemes for phase field models, East Asian Journal on Applied Mathematics, 3(2013), 59-80.

[7] X. Feng, T. Tang and J. Yang, Long time numerical simulations for phase-field problems using p-adaptive spectral deferred correction methods, SIAM J. Sci. Comput. 37(2015), A271-A294.

[8] H. Gomez and T. Hughes, Provably unconditionally stable, second-order time-accurate, mixed variational methods for phase-field models, J. Comput. Phys., 230(2011), 5310-5327.

[9] L. Golubovic, A. Levandovsky and D. Moldovan, Interface dynamics and far-from-equilibrium phase transitions in multilayer epitaxial growth and erosion on crystal surfaces: Continuum theory insights, East Asian J. Appl. Math., 1(2011), 297-371.

[10] J. Kim, Phase-field models for multi-component fluid flows, Commun. Comput. Phys., 12(2012), 613-661.

[11] Z. Qiao, Z. Zhang and T. Tang, An adaptive time-stepping strategy for the molecular beam epitaxy models, SIAM J. Sci. Comput., 33(2011), 1395-1414.

[12] J. Shen and X. Yang, Numerical approximations of Allen-Cahn and Cahn-Hilliard equations, Discret. Contin. Dyn. Syst., 28(2010), 1669-1691.

[13] C. Xu and T. Tang, Stability analysis of large time-stepping methods for epitaxial growth models, SIAM J. Numer. Anal., 44(2006), 1759-1779.

[14] X. Yang, Error analysis of stabilized semi-implicit method of Allen-Cahn equation, Discrete Contin. Dyn. Syst. Ser. B, 11:4(2009), 1057-1070.

[15] J. Zhang and Q. Du, Numerical studies of discrete approximations to the Allen-Cahn equation in the sharp interface limit, SIAM J. Sci. Comput., 31:4(2009), 3042-3063.
[1] Qianqian Chu, Guanghui Jin, Jihong Shen, Yuanfeng Jin. NUMERICAL ANALYSIS OF CRANK-NICOLSON SCHEME FOR THE ALLEN-CAHN EQUATION [J]. Journal of Computational Mathematics, 2021, 39(5): 655-665.
[2] Li Cai, Ye Sun, Feifei Jing, Yiqiang Li, Xiaoqin Shen, Yufeng Nie. A FULLY DISCRETE IMPLICIT-EXPLICIT FINITE ELEMENT METHOD FOR SOLVING THE FITZHUGH-NAGUMO MODEL [J]. Journal of Computational Mathematics, 2020, 38(3): 469-486.
[3] Piotr Skrzypacz, Dongming Wei. ON THE DISCRETE MAXIMUM PRINCIPLE FOR THE LOCAL PROJECTION SCHEME WITH SHOCK CAPTURING [J]. Journal of Computational Mathematics, 2017, 35(5): 547-568.
[4] Guixia Lv, Shunkai Sun, Longjun Shen. DISCRETE MAXIMUM PRINCIPLE AND CONVERGENCE OF POISSON PROBLEM FOR THE FINITE POINT METHOD [J]. Journal of Computational Mathematics, 2017, 35(3): 245-264.
[5] Zhi Yong ZHAO, Jian Wei HU. THE UPWIND FINITE ELEMENT SCHEME AND MAXIMUM PRINCIPLE FOR NONLINEAR CONVECTION-DIFFUSION PROBLEM [J]. Journal of Computational Mathematics, 2004, 22(5): 699-718.
[6] Qiang DU,Wen Xiang ZHU. STABILITY ANALYSIS AND APPLICATION OF THE EXPONENTIAL TIME DIFFERENCING SCHEMES [J]. Journal of Computational Mathematics, 2004, 22(2): 200-209.
[7] Michal Krizek. FINITE ELEMENT APPROXIMATION OF A NONLINEAR STEADY-STATE HEAT CONDUCTION PROBLEM [J]. Journal of Computational Mathematics, 2001, 19(1): 27-34.
Viewed
Full text


Abstract